Toggle Main Menu Toggle Search

Open Access padlockePrints

In vitro studies of lymphocyte apoptosis induced by the periodontal pathogen Porphyromonas gingivalis

Lookup NU author(s): Professor Peter Heasman, Dr John Taylor

Downloads

Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


Abstract

Apoptosis has a physiological role in lymphocyte development and function serving to remove self-reactive T-cells in the thymus as well as activated peripheral T-cells when they are no longer required in the immune response. Evidence from the study of several pathogenic bacteria indicate that induction of premature cell death by apoptosis may be an important pathogenic mechanism promoting infection, inflammation and concomitant disease. Ln this paper we demonstrate that cultures of the periodontal pathogen Porphyromonas gingivalis (P. gingivalis) promote lymphocyte apoptosis in peripheral blood mononuclear cells (PBMC). We have used assays designed to investigate the different molecular and cellular changes associated with apoptosis. Thus flow cytometry revealed that whole cultures of P. gingivalis promoted cell shrinkage in the lymphocyte fraction of PBMC and analysis of hypodiploidy confirmed that the cellular changes were associated with nuclear changes characteristic of apoptosis. We also found that apoptosis was promoted in PBMC exposed to both whole P. gingivalis cultures and culture supernatant but not washed bacterial cells; this indicates that molecule(s) secreted into the medium were responsible for this activity and not a factor intrinsic to the bacterial cell. Furthermore heat treatment has no effect on the ability of P. gingivalis cultures to induce lymphocyte apoptosis. In summary, a soluble heat stable component of the supernatant from P. gingivalis cultures promotes lymphocyte apoptosis. These data establish the principle that bacteria-induced apoptosis may be an important feature of the pathogenesis of periodontal disease.


Publication metadata

Author(s): Heasman PA; Taylor JJ; Geatch DR; Harris JI

Publication type: Article

Publication status: Published

Journal: Journal of Periodontal Research

Year: 1999

Volume: 34

Issue: 2

Pages: 70-78

Print publication date: 01/02/1999

ISSN (print): 0022-3484

ISSN (electronic): 1600-0765

Publisher: Wiley-Blackwell Publishing, Inc.

URL: http://dx.doi.org/10.1111/j.1600-0765.1999.tb02225.x

DOI: 10.1111/j.1600-0765.1999.tb02225.x


Altmetrics

Altmetrics provided by Altmetric


Actions

Find at Newcastle University icon    Link to this publication


Share